Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 156, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 3, 2003, 11:45 PM CDT for Moody County, South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2003, 11:45 PM CDT (04:45 UTC)
- Expired
- Jul 4, 2003, 12:30 AM CDT
- In force
- 45 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Moody County, SD
The radar
The Sioux Falls radar (KFSD), 45 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 9:40 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1927 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1633 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 040445 SVRFSD SDC101-040530- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1145 PM CDT THU JUL 3 2003 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 1230 AM CDT * AT 1145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 3 MILES SOUTHWEST OF COLMAN TO 13 MILES SOUTHEAST OF TRENT...OR FROM 12 MILES NORTHWEST OF DELL RAPIDS TO 3 MILES NORTHWEST OF GARRETSON...MOVING NORTHEAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... TRENT AROUND 1150 PM CDT EGAN AROUND 1155 PM CDT FLANDREAU AROUND MIDNIGHT CDT THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4388 9687 4385 9647 4418 9647 4418 9685 $$ BOUSTEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 8:25 PM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, Jul 3, 8:25 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 825 PM CDT THU JUL 3 2003 00Z OBJECTIVE SFC ANALYSIS INDCD BAROCLINIC ZONE FM NR KSLB WWD TO S OF KYKN. WK SFC LO WAS NR KOFK. SYNOPTIC CDFNT WAS JUST MOVING INTO NW SD WITH DRYLINE/SFC TROF S THRU WRN SD INTO WRN NEB. AREA 88-DS INDC RW/TRW PUSHING NE INTO NRN NEB AND WL MV INTO SRN SD BY 02Z. THIS COMPLEX SHLD GRADUALLY WEAKEN AS IT MOVES NE INTO OUR AREA AS CONVECTION IS LARGELY DRIVEN BY INSOLATION. OTHER CONVECTION CONTS TO INCREASE ACROSS WRN SD...AND THIS TREND IS EXPECTED TO CONT OVERNIGHT AS 45 KT LO LVL JET INCREASES WEST OF CURRENT NEB COMPLEX. ADDITIONAL DVLPMENT IS ALSO LIKELY ALONG STRNRY BOUNDARY W OF CURRENT COMPLEX AND AHEAD OF WRN SD ACTIVITY AFTR 05Z. GIVEN THE MAGNITUDE OF LO LVL JET ACROSS CNTRL NEB FOCUSING ON STNRY BOUNDARY ACROSS NRN NEB...MCS DVLPMNT LIKELY ALONG SD/NEB BORDER INTO SRN SD. LIFTING AN ELEVATED PARCEL WLD GIVE AOA 2000 J/KG OF CAPE WITH SHEAR ABOVE THE INVERSION OF 40 KTS. THUS ELEVATED SVR WL BE POSSIBLE THRU THE NIGHT ACROSS CWA. HEAVY RAIN THOUGH IS THE MAIN THREAT AS FLASH FLOOD GUIDANCE IN SRN CWA RUNNING AROUND 2 INCHES. WL CONSIDER FLASH FLOOD WATCH OVER THE NEXT COUPLE OF HOURS ONCE WE HAVE MORE CONFIDENCE IN WHERE EVOLUTION OF SYSTEM WL TAKE PLACE. AS FAR AS ZONES...WL UPDATE TO INCREASE POPS...ESPECIALLY ACROSS THE SRN AREAS. OTHERWISE TMPS AND WINDS SEEM ON TRACK. UPDATED GRIDS AND ZONES OUT BY 9 PM. .FSD...NONE BOUSTEAD
Hazardous weather outlook, Jul 3, 4:06 PM CDT, 7 hours 39 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-041200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 406 PM CDT THU JUL 03 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THE CHANCE FOR THUNDERSTORMS WILL INCREASE OVERNIGHT AS A STRONG UPPER LEVEL DISTURBANCE...AND ASSOCIATED COLD FRONT MOVES INTO THE NORTHERN PLAINS. THUNDERSTORMS WILL DEVELOP THIS EVENING OVER THE WESTERN HIGH PLAINS...FROM WESTERN NORTH DAKOTA SOUTH INTO WESTERN SOUTH DAKOTA. THESE THUNDERSTORMS WILL MOVE EAST INTO THE AREA AFTER MIDNIGHT. SOME OF THESE THUNDERSTORMS MAY BE SEVERE...WITH THE MAIN THREAT BEING DAMAGING WIND...BUT ISOLATED LARGE HAIL IS ALSO POSSIBLE. DUE TO THE AMOUNT OF MOISTURE IN THE ATMOSPHERE...HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH ANY THUNDERSTORM. FLOODING... FLOODING CONTINUES ALONG THE LOWER VERMILLION RIVER IN AREAS NEAR WAKONDA THROUGH THIS AFTERNOON. THE LOWER VERMILLION SHOULD BE BELOW FLOOD BY LATE AFTERNOON. REFER TO THE LATEST FLOOD STATEMENTS FOR SPECIFIC FORECASTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO FRIDAY MORNING...WITH THE BEST CHANCE SOUTHEAST OF A LINE FROM YANKTON SOUTH DAKOTA THROUGH SIOUX FALLS TO MARSHALL MINNESOTA. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. ANOTHER CHANCE OF THUNDERSTORMS WILL DEVELOP SATURDAY AFTERNOON IN SOUTH CENTRAL SOUTH DAKOTA...AND SPREAD EAST OVER THE AREA SATURDAY NIGHT AND SUNDAY. SOME OF THESE THUNDERSTORMS COULD ALSO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 11 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. BOUSTEAD
In the hours before
Local storm report, Jul 3, 10:45 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1045 PM CDT THU JUL 03 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1040 PM VERMILLION SD 60 MPH TSTM GUST
07/03/03 CLAY REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Jul 3, 11:01 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1101 PM CDT THU JUL 03 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 PM VERMILLION SD WIND DAMAGE
07/03/03 CLAY TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
1035 PM 10 N VERMILLION SD 70 MPH TSTM GUST
07/03/03 CLAY REPORTED BY PUBLIC.
1050 PM EMERY SD 60 MPH TSTM GUST
07/03/03 HANSON REPORTED BY STORM
SPOTTER.Local storm report, Jul 3, 11:20 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1120 PM CDT THU JUL 03 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1115 PM HINTON IA 50 MPH TSTM GUST
07/03/03 PLYMOUTH REPORTED BY STORM
SPOTTER.Local storm report, Jul 3, 11:23 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1123 PM CDT THU JUL 03 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1110 PM CENTERVILLE SD 55 MPH TSTM GUST
07/03/03 TURNERLocal storm report, Jul 3, 11:35 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1135 PM CDT THU JUL 03 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1132 PM SIOUX CENTER IA 60 MPH TSTM GUST
07/03/03 SIOUX REPORTED BY PUBLIC.Local storm report, Jul 3, 11:44 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1144 PM CDT THU JUL 03 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1055 PM 8 WNW ALCESTER SD 65 MPH TSTM GUST
07/03/03 UNION REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1104 PM BERESFORD SD 70 MPH TSTM GUST
07/03/03 LINCOLN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1112 PM 3 W BRIDGEWATER SD 60 MPH TSTM GUST
07/03/03 MCCOOK REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1134 PM SOUTH SIOUX FALLS SD 65 MPH TSTM GUST
07/03/03 MINNEHAHA REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1139 PM LARCHWOOD IA 65 MPH TSTM GUST
07/03/03 LYON REPORTED BY STORM
SPOTTER.
1139 PM SIOUX FALLS SD 63 MPH TSTM GUST
07/03/03 MINNEHAHA MEASURED BY AUTOMATED
OBSERVING EQUIPMENT.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 9:54 PM CDT | Severe Thunderstorm Warning | FSD | Douglas | 36 min |
| Jul 3, 10:16 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hutchinson | 44 min |
| Jul 3, 10:21 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 39 min |
| Jul 3, 10:25 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 35 min |
| Jul 3, 10:40 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 35 min |
| Jul 3, 10:46 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Turner | 44 min |
| Jul 3, 10:55 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 35 min |
| Jul 3, 11:08 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 67 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.